Introduction and Definitions
The adulteration of dietary supplements has been reported fairly frequently, yet most consumers and health care professionals are unfamiliar with the problem. In this article, we highlight various examples of contamination-related adulteration with the hope of increasing awareness among practitioners and the patients they educate and care for.
According to the Dietary Supplement Health Education Act (DSHEA) of 1994, adulteration of a dietary supplement occurs when it (1) presents a significant or unreasonable risk of illness or injury when used in accordance with the suggested labeling or, if unlabeled, under ordinary conditions of use, (2) is a new entity and lacks adequate evidence or information to ensure its safety of use, (3) has been declared an imminent hazard by the Secretary of the Department of Health and Human Services, or (4) contains a dietary ingredient that is present in sufficient quantity to render the product poisonous or deleterious to human health (as described for adulterated foods in the Food, Drug, and Cosmetic Act).
Adulteration, as defined by Miller et al., is "the addition of an impure or inferior component not ordinarily part of that substance; or removal of a crucial entity; usually used to imply that a substance is debased (desecrated) as a result." Contamination has been defined as "the presence of foreign material that renders impure a material whose composition is degraded." Contamination is, fundamentally speaking, a form of adulteration. An amazing array of contaminants and adulterants has been reported among the instances of adulteration documented in the medical literature. Consequently, it appears useful to classify cases of adulteration of dietary supplements as either unintentional or intentional.
Am J Health Syst Pharm. 2003;60(15) © 2003 American Society of Health-System Pharmacists
Cite this: Adulteration of Dietary Supplements - Medscape - Aug 01, 2003.